Texas, 2016Hail in Texas, May 22, 2016
May 22, 2016 · NWS EWX · 1 event in 1 county or zone
A weakness in the upper level ridge allowed thunderstorms to form over the mountains of northern Mexico and move across into Texas. One of these storms produce large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weakness in the upper level ridge allowed thunderstorms to form over the mountains of northern Mexico and move across into Texas. One of these storms produce large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 22, 1:57 PM CST, 3 hours 33 minutes earlier.
Area forecast discussion, May 22, 1:57 PM CST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
257 PM CDT SUN MAY 22 2016
.SHORT TERM (Tonight through Monday Night)...
Low chances for thunderstorms will continue tonight through Monday
as a weak ridging feature aloft over S TX keeps SW flow aloft and
a teleconnection with the Pacific tropics. Higher chances for
showers are expected this afternoon/evening with a subtle drying
trend to follow into the early part of the work week.
This afternoon, a pooling of low level moisture is concentrating
daytime showers generally along and east of Hwy 281, but the area
is shifting slowly west as is suggested by the hi-res model
solutions. There is poor agreement on where the stronger storms
develop, and with the cap holding over most areas, there is a
chance for no thunderstorms developing at all. Nevertheless, the
breaking of the cap could lead to a brief strong to severe storm,
with slow forecast storm motions likely preventing supercell
development over most of the area. By mid evening some outflow
induced dryline convection to the north and/or higher terrain
convection west of DRT could lead to a supercell or two, as most
models show convective focal points shifting to the North and West
with time and stability increasing over the Coastal Prairies.
Lower overall rain chances are forecast for Monday/Monday night,
with the non-NAM model solutions suggesting less low level
moisture convergence. The high CAPE/low shear environment still
capable of generating an isolated severe storm or two. The
presence of abundant clouds through much of the day should also
help keep convective temps at bay and help with capping.
&&
.LONG TERM (Tuesday through Sunday)...
Model consensus shows Tuesday as the most stable day of the week
with dprog/dt analysis showing the mid level height fields build
with time. the stability should gradually weaken to the west as
the ridge axis shifts east by late Wednesday. A few strong storms
are suggested for Wednesday evening near the Rio Grande,
especially by the GFS, but models show better agreement on
destabilization occurring Thursday into Friday in shifting the
persistent upper troughing feature east from the SWRN US into TX.
This pattern could lead to a heavy rain/flash flood threat given
the enhanced multi-day rain chances above normal soil moisture
levels and stream flows. The trough is shown to lift north and
become increasingly shallow, so will prefer to keep most of the
rain chances out of the likely category for now. Medium range
models show varying degrees of stability heading into the weekend
with the deterministic GFS showing a drier trend than the ECMWF.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 73 87 73 87 74 / 30 20 10 20 10
Austin Bergstrom Intl Airport 72 87 73 87 74 / 30 20 10 20 10
New Braunfels Muni Airport 72 88 73 87 74 / 20 20 10 20 10
Burnet Muni Airport 70 85 71 85 72 / 30 20 10 20 10
Del Rio Intl Airport 74 89 74 91 75 / 30 20 20 10 10
Georgetown Muni Airport 71 86 72 86 73 / 30 20 10 20 10
Hondo Muni Airport 73 89 73 89 74 / 20 20 20 10 10
San Marcos Muni Airport 72 87 73 87 74 / 20 20 10 20 10
La Grange - Fayette Regional 73 87 74 87 76 / 20 30 - 20 10
San Antonio Intl Airport 74 88 73 88 74 / 20 20 10 20 10
Stinson Muni Airport 74 90 74 89 75 / 20 20 10 20 10
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Mesoscale/Aviation...Allen
Synoptic/Grids...Oaks
Public Service/Data Collection...30
Hazardous weather outlook, May 22, 10:55 AM CST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1155 AM CDT SUN MAY 22 2016
TXZ171>173-183>194-202>209-217>225-228-231300-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1155 AM CDT SUN MAY 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
STRONG TO ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL
OF SOUTH CENTRAL TEXAS THIS AFTERNOON AND THIS EVENING. LARGE HAIL
AND DAMAGING WINDS ARE THE MAIN THREATS...ALTHOUGH LOCALLY HEAVY
RAIN FROM SLOW MOVING THUNDERSTORMS MAY BRING AN ISOLATED FLASH
FLOOD THREAT. OVERALL THE AREAL COVERAGE OF THESE STORMS WILL BE
LOW WITH MANY AREAS SEEING LITTLE TO NO ACTIVITY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ON MONDAY THERE IS A MARGINAL RISK OF SEVERE STORMS OVER ALL OF
SOUTH CENTRAL TEXAS. THUNDERSTORM COVERAGE IS EXPECTED TO BE
LOW...BUT ANY STORM THAT DEVELOPS COULD BECOME SEVERE. ISOLATED
THUNDERSTORMS ARE EXPECTED MID WEEK WITH A SLIGHT INCREASE IN
AREAL COVERAGE THURSDAY AND FRIDAY. STRONG TO ISOLATED SEVERE
STORMS ARE POSSIBLE DURING THIS TIME PERIOD AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING
REPORTS TO THE NATIONAL WEATHER SERVICE.
Hail, Val Verde
- When
- May 22, 5:30 PM CST
- Where
- Val Verde County, 7.6 mi S of Pumpville
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 29.820, -101.730
A thunderstorm produced large hail. Most of the hail was quarter size with the largest being golf ball size.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 22, 2016$243,000 · EF3 · 29 events
- Tornado and Flash Flooding in Texas, May 22 to 23, 2016$5.2 million · EF2 · 18 events
- Rip Current in Washington, May 22, 20161 death · 1 injured · 1 event
- Tornadoes and Flash Flood in South Dakota, May 22 to 23, 2016$54,000 · EF2 · 13 events
- Flash Flooding and Damaging Winds in Oklahoma, May 22 to 23, 2016$98,000 · 76 kt wind · 12 events
- Tornadoes and Flash Flooding in Texas, May 22, 2016EF1 · 34 events
- Tornadoes and Hail in Kansas, May 22, 2016EF1 · 18 events
- Flood in Montana, May 22 to 24, 2016$35,000 · 1 event
- Flash Flooding and Hail in Nebraska, May 22 to 23, 20161.75 in hail · 27 events
- Flash Flood and Hail in South Dakota, May 22 to 23, 20161.5 in hail · 10 events
- Tornado and Hail in South Dakota, May 22, 2016EF0 · 6 events
- Tornado and Hail in North Dakota, May 22, 2016EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633967.